North Carolina, 2021

Rip Current in North Carolina, September 5, 2021

September 5, 2021 · NWS ILM · 1 event in 1 county or zone

Persistent onshore flow around high pressure to the north led to moderate rip current activity and several rescues at New Hanover County beaches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Persistent onshore flow around high pressure to the north led to moderate rip current activity and several rescues at New Hanover County beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 5, 8:35 AM EST, 25 minutes earlier.

Area forecast discussion, Sep 5, 8:35 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
935 AM EDT Sun Sep 5 2021

.SYNOPSIS...
Humidity increases by Sunday, and temperatures begin to rebound
back to near and above normal thresholds by Monday. Rain chances
pick up a little bit by the middle of next week due to a couple
of cold fronts, but relax towards the end of the week. Hurricane
Larry stays at sea, but is likely to bring increased swell to
local waters, which will create dangerous rip currents for the
area beaches, as well as rough conditions for mariners.

&&

.UPDATE...
No changes needed with morning update as previous forecast
remains on track for a quiet sunny Sunday.

&&

.NEAR TERM /THROUGH MONDAY/...
Latest sfc analysis shows high pressure offshore with a cold front
over the Mid-MS Valley. The local area remains under the influence
of the high today, leading to another dry and mostly sunny day with
an aftn sea breeze developing. Light S winds will allow for slightly
warmer temps than yesterday...highs in the upr 80s inland. Continued
dry tonight with light SW flow and low temps in the mid/upr 60s. For
Mon, aforementioned cold front approaches the Carolinas from the W,
but will be weakening in the process and with mid levels still
fairly dry will cap PoPs over western areas at 20%. Slightly warmer
than Sun with highs around 90.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
Cold front weakens as it moves through the area Monday night into
Tuesday morning. Moisture is lacking here, and don't expect much in
the way of rain. Areas along and west of I-95 still have the best
chance of rain at this time, though these chances themselves aren't
significant by any stretch of the imagination. Front will stall
offshore Tuesday, with really no legitimate upper support. A little
more moisture gets introduced by Tuesday afternoon, and while it
isn't much, it does continue the chance for isolated to scattered
showers and storms in the afternoon. This would follow a diurnal
pattern, in which whatever convection spawns should die soon after
sunset.

High temperatures Tuesday linger near 90 inland, with upper 80s more
likely closer to the coast. Lows Monday night in the lower 70s, with
lows Tuesday night being a degree or two higher.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The old frontal boundary offshore fizzles out by Wednesday, with
another cold front on the way from the Ohio River Valley. Associated
upper trough deepens, and introduces much more robust southerly flow
at this point. This brings increased buoyancy and with that comes
better chances for showers and storms on Wednesday and Thursday.
Forecast gets rather fickle from here again, going back to the speed
and strength of this potential Gulf low. Guidance generally seems to
have backed off on the potency of this low, muting several of its
features. This still promotes a more dry forecast going into next
weekend. Official forecast, as it pertains to rain chances, doesn't
really deviate much from the previous forecast. Kept the dewpoints
on the higher side this time around after the frontal passage late
next week.

Temperatures remain near or just below normal for early-mid
September.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Persistence forecast for the aviation community with VFR
conditions expected through the period. Some areas did report
saturated conditions briefly this morning but moisture was
seemingly too shallow for br. There may be a little better
chance for a bit of MVFR BR Monday morning and will take a
closer look at 18 UTC.

Extended Outlook...Mainly VFR. Isolated to scattered showers
and thunderstorms Tue though Thu could bring brief flight
category restrictions.

&&

.MARINE...
Through Monday...Sub-SCA conditions continue with weak sfc high
pressure centered offshore and a cold front well W of the local
area. Light and VRB winds this morning before a decent sea breeze
develops this aftn increasing nearshore wind to 10-15 kt. S/SW winds
then stay at 10-15 kt through Mon. Seas stagnant at 1-2 ft during
this timeframe, which includes a weak 10 sec ESE swell
component.

Monday Night through Thursday...Southerly flow holds in consistent
around 10kts through Wednesday afternoon. A weak cold front is
expected to move through Tuesday, but isn't expected to have much of
an impact on the wind flow. Seas remain around 1-3ft. By Wednesday
afternoon, a stronger cold front approaches the area, increasing SSW
winds to around 15kts, before dropping back down to 10kts by
Thursday. All eyes are on Hurricane Larry, which will bring swells
into the local waters starting late Tuesday night. Should see Small
Craft Advisory conditions by Thursday, with waves 20nm offshore
around 6ft at 10+ seconds. These swell will also be likely to bring
dangerous rip currents to the surf zone.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...VAO
NEAR TERM...MAS
SHORT TERM...IGB
LONG TERM...IGB
AVIATION...SHK
MARINE...MAS/IGB
Hazardous weather outlook, Sep 5, 2:09 AM EST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
309 AM EDT Sun Sep 5 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
060715-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
309 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-056-060715-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
309 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swells from Hurricane Larry could bring dangerous surf conditions by
the middle of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-060715-
Coastal Pender-Coastal New Hanover-
309 AM EDT Sun Sep 5 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Swells from Hurricane Larry could bring dangerous surf conditions by
the middle of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-060715-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
309 AM EDT Sun Sep 5 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Building swell from distant Hurricane Larry could bring Small Craft
Advisory conditions in seas of at least 6 feet late Thursday through
early Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
September 5, 9:00 AM EST to 2:30 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Lifeguard
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Moderate rip current activity led to several rip current rescues at New Hanover county beaches. Wrightsville Beach Ocean Rescue reported sixteen rescues, Kure Beach reported five, and Carolina Beach had one rescue.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979549.